New discovery provides key to side effects caused by erectile dysfunction drugs

ScienceDaily | 4/5/2019 | Staff
hi09 (Posted by) Level 3
PDEs are associated with various diseases and are targets of several widely used drugs and major targets for drug development. Unfortunately, many of these enzymes have similar structures, particularly their catalytic domains, where the chemical reaction takes place. Because of this, inhibitors that target one type of PDE can stop the reaction in multiple members of the PDE family, resulting in unwanted side effects.

PDE5 inhibitors, for example, such as sildenafil (Viagra) and vardenafil (Levitra), which are used to treat erectile dysfunction and pulmonary hypertension, can stop the reaction in PDE6 resulting in side effects affecting vision.

Inhibitors - Side - Effects - Vision - Changes

"PDE5 inhibitors are associated with several visual side effects, including blurred vision, changes in color vision, extreme sensitivity to light, and in extreme cases, damage to the optic nerve that relays optical signals to the brain," said Sahil Gulati, PhD. "These side effects are caused by the binding of PDE5 inhibitors to PDE6 in the retina."

Several cases of patients experiencing vision changes after using sildenafil citrate have been reported.

Gulati - Researchers - World - Vision - Researcher

Led by Gulati, researchers, including world renowned vision researcher Krzysztof Palczewski, PhD,...
(Excerpt) Read more at: ScienceDaily
Wake Up To Breaking News!
How's that peak oil working out for you?
Sign In or Register to comment.

Welcome to Long Room!

Where The World Finds Its News!